Alert archive / Alabama / Tornado Warnings in 2016

Tornado Warning 1, NWS Huntsville, AL

March 31, 2016Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 31, 2016, 6:34 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 6:34 PM CDT (23:34 UTC)
Expired
Mar 31, 2016, 7:00 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 673 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
673 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WFUS54 KHUN 312334
TORHUN
ALC077-083-010000-
/O.NEW.KHUN.TO.W.0001.160331T2334Z-160401T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHEASTERN LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 700 PM CDT
    
* AT 633 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED 10 MILES EAST OF LEXINGTON...OR 16 MILES SOUTHWEST OF
  PULASKI...MOVING EAST AT 35 MPH. ANOTHER STORM CAPABLE OF
  PRODUCING A TORNADO IS LOCATED BETWEEN GREEN HILL AND
  LEXINGTON...ALSO MOVING EAST AT 35 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...ELKMONT...ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND MT
  ROZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3499 8689 3486 8689 3492 8747 3500 8747
TIME...MOT...LOC 2333Z 270DEG 30KT 3500 8719 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BCC
1 follow-up statement
814 
WWUS54 KHUN 312345
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT THU MAR 31 2016

ALC077-083-010000-
/O.CON.KHUN.TO.W.0001.000000T0000Z-160401T0000Z/
LIMESTONE AL-LAUDERDALE AL-
645 PM CDT THU MAR 31 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN
LIMESTONE AND NORTHEASTERN LAUDERDALE COUNTIES...
    
AT 644 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 12 MILES WEST OF ARDMORE...RIGHT ALONG THE ALABAMA
TENNESSEE STATE LINE...MOVING EAST AT 35 MPH. ANOTHER AREA OF
ROTATION IS LOCATED NEAR LEXINGTON...ALSO MOVING EAST AT 35 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELKMONT...ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND MT
ROZELL.

LAT...LON 3499 8689 3486 8689 3492 8740 3500 8739
TIME...MOT...LOC 2344Z 270DEG 30KT 3499 8708 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 1:53 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 1:53 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT THU MAR 31 2016

.DISCUSSION...
CONVECTIVE TRENDS ARE THE CHIEF WX IMPACT CONCERN FOR THE NEXT
12-18H. MORNING MCS CONTINUES TO EXIT NERN AL. RESIDUAL COLD
POOL/OUTFLOW WAS MODIFYING CONSIDERABLY EARLY THIS AFTERNOON WITH
FLOW TURNING BACK TO THE S-SE AND DEW POINTS INCREASING INTO THE
L-M60S. AN OUTFLOW BOUNDARY IS STILL DEFINED FROM NEAR MEMPHIS SE
TO JUST N OF BIRMINGHAM. THE AIRMASS IN THE WARM SECTOR SW OF THE
OUTFLOW BOUNDARY WAS DESTABILIZING SIGNIFICANTLY WITH MLCAPE VALUES
OF 1000-1500 J/KG. IN FACT, SEVERAL SMALL CONVECTIVE CELLS WERE
DEVELOPING ALONG THIS BOUNDARY IN MS S OF THE SEVERE MCS/SUPERCELLS
CROSSING THE MS RIVER. WE WILL BE AWAITING VORTEX SE/REDSTONE
SOUNDINGS THIS AFTERNOON TO FURTHER DEFINE THE SEVERE WX THREAT.
FORECAST 6KM BULK SHEAR VALUES WILL BE INCREASING TO 55-65KT THRU
THIS EVENING AS AN UPPER LEVEL JET STREAM MIGRATES INTO THE LOWER MS
AND GULF STATE REGION. THUS, WE FULLY EXPECT SUPERCELLS TO DEVELOP
OUT OF THE CONVECTION TO OUR W AND MIGRATE INTO NRN AL AND SRN TN
THIS EVENING. SHORT RANGE CONVECTIVE ALLOWING MODELS ALL HAVE SHOWN
VARYING EVOLUTIONS FROM SUPERCELLS/CLUSTERS INTO ONE MORE QLCS
LINES. DESPITE LOW LEVEL WINDS OF 9-8H TURNING MORE SWLY AND
WEAKENING THIS MORNING, THEY MAY IN FACT BACK TO A MORE SOUTHERLY
DIRECTION THIS EVENING, KEEPING LOW LEVEL HODOGRAPHS QUITE FAVORABLE
FOR TORNADOES. RAINFALL AMOUNTS OF 1-2 INCHES (LOCALLY HIGHER) FELL
THIS MORNING IN NWRN AL, SO THIS MAY BE AN AREA OF HIGHER CONCERN FOR
SOME FLASH FLOODING THIS EVENING. HOWEVER, LESSOR AMOUNTS FURTHER
EAST MAY HAVE LOWERED THE THREAT. WE WILL MAINTAIN THE FLASH FLOOD
WATCH IN PLACE AS IS HOWEVER DUE TO SOME POTENTIAL ECHO TRAINING THAT
COULD STILL TAKE PLACE OVERNIGHT INTO THE EARLY MORNING HOURS OF
FRIDAY.

HAVE HAD LITTLE TIME TO INGEST THE EXTENDED FORECAST DATA, BUT FAIRLY
BENIGN WX PATTERN, ALBEIT A BIT COOLER, WILL OCCUR THRU THIS WEEKEND.
SHOULD BE A VERY GOOD REBOUND IN TEMPS EARLY NEXT WEEK, BUT THE NEXT
RAINFALL DOES NOT OCCUR UNTIL THE DAY 6-7 PERIOD. HAVE FOLLOWED
CLOSE TO OUR CURRENT FORECAST WITH MINOR ADJUSTMENTS USING SUGGESTED
BLENDS.

&&

.AVIATION...
/ISSUED 1235 PM CDT THU MAR 31 2016/
FOR 18Z TAFS...INITIAL PRECIP SHIELD CONTINUES TO EXIT N CNTRL/NE AL
TO THE E...WITH DRIER CONDS IN PLACE FOR NOW OVER NW AL. WITH THE
DRYING TREND...VFR CONDS PREVAIL AT BOTH PRIMARY TAF SITES ALTHOUGH
FLIGHT CONDS MAY BEGIN TO LOWER EARLY THIS EVENING IN ADVANCE OF A
COLD FRONT OUT OF THE NW. SHRA/TSRA ARE XPCTED TO DEVELOP AHEAD OF
THE FRONTAL PASSAGE LATE THIS AFTERNOON/EARLY EVENING...AND CONDS
MAY BRIEFLY LOWER INTO THE IFR CAT IN NEAR SOME OF THE HEAVIER
SHRA/TSRA WITH VRB WINDS GUSTING AROUND 25-30KT. PRECIP SHOULD BEGIN
TO EXIT THE AREA TO THE E AFTER 06Z...ALTHOUGH LOWER CLOUDS/MVFR CIGS
MAY LINGER INTO THE MORNING HRS BEFORE LIFTING.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  71  44  61 /  80  10  10  10
SHOALS        57  70  43  61 /  70  10  10  10
VINEMONT      60  70  45  60 /  90  20  10  10
FAYETTEVILLE  59  69  43  60 /  70  10  10  10
ALBERTVILLE   62  73  46  61 /  90  20  10  10
FORT PAYNE    60  73  46  60 /  90  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 1:31 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT THU MAR 31 2016

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
131 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE THREAT FOR SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NORTHWEST.
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE
THROUGH THE EVENING HOURS...AS A LINE OF THUNDERSTORMS DEVELOPS AND
MOVES EAST ACROSS THE OUTLOOK AREA. DISCRETE THUNDERSTORMS FORMING
AHEAD OF THE MAIN LINE OF STORMS WILL ALSO BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...MULTIPLE ROUNDS OF HEAVY
RAINFALL WILL TRANSLATE INTO A LOCALIZED FLOODING THREAT INTO THE
OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS EVENING.

In the hours before

Special weather statement, Mar 31, 4:23 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT THU MAR 31 2016

ALZ001-002-312200-
LAUDERDALE AL-COLBERT AL-
423 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 500 PM CDT...

AT 422 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURNSVILLE...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...THREET...RIVERTON AND CLOVERDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 8811 3501 8774 3491 8769 3482 8810
      3489 8810 3492 8816 3497 8818
TIME...MOT...LOC 2122Z 246DEG 43KT 3486 8826

BCC
Special weather statement, Mar 31, 5:25 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 PM CDT THU MAR 31 2016

ALZ001-312330-
LAUDERDALE AL-
525 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAUDERDALE COUNTY UNTIL
630 PM CDT...

AT 522 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE
THUNDERSTORMS IN EXTREME SOUTHERN TENNESSEE...MOVING EAST AT 30 MPH.
WHILE SEVERE STORMS ARE NOT IMMINENT FOR LAUDERDALE COUNTY...STRONG
STORMS COULD DRIFT SOUTH ACROSS THE STATE LINE THROUGH 630 PM.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE...ANDERSON...GREEN HILL...
ZIP CITY...THREET...KINGTOWN...CLOVERDALE AND WHITEHEAD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3500 8790 3500 8721 3488 8722 3489 8791
TIME...MOT...LOC 2222Z 272DEG 27KT 3498 8781

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:23 PM CDTSpecial Weather StatementHUNLauderdale37 min
Mar 31, 4:28 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale32 min
Mar 31, 5:25 PM CDTSpecial Weather StatementHUNLauderdale65 min
Mar 31, 6:21 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone24 min
Mar 31, 6:53 PM CDTTornado WarningHUNLauderdale, Limestone, Madison37 min

Nearby

Tornado Warnings in Alabama, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.